Delaware, 2003

Winter Weather in Delaware, January 30, 2003

January 30, 2003 · NWS PHI · 3 events in 3 counties and zones

A weak low pressure system that moved from Georgia east off the South Carolina coast brought one to two inches of snow across southeastern parts of Kent and Sussex Counties during the late afternoon and evening of the 30th. The low pressure system was too weak, distant and quick to produce much snow farther north and west across the Delmarva Peninsula.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weak low pressure system that moved from Georgia east off the South Carolina coast brought one to two inches of snow across southeastern parts of Kent and Sussex Counties during the late afternoon and evening of the 30th. The low pressure system was too weak, distant and quick to produce much snow farther north and west across the Delmarva Peninsula.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 30, 2:45 PM EST, 15 minutes earlier.

Area forecast discussion, Jan 30, 2:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EST THU JAN 30 2003

DISC: THE COLDEST TEMPS HAVE GONE FOR NOW AND A WARMING TREND IS IN
SIGHT BUT...A WINTRY MIX IN THE INTERIM. ONE THIS EVENING ACROSS THE
SRN CFA AND THE OTHER LATE FRI ACROSS THE NORTHERN AREAS. HIGH PRES
OVER EASTERN CAN RIDGES SW INTO OUR SRN CFA. MOIST FROM THE SW HAS
BEEN DRYING OUT AS IT REACHES MASON-DIXON LINE. THIS WILL BE THE
CASE FOR THE NEXT 24 HOURS WITH A SLOW NORTH DRIFT THIS EVENING AND
CONTINUING N DURING THE DAY FRI. PCPN INTENSITY W/B LIGHT AND MAINLY
IN THE FORM OF S...BUT NOT RULING OUT SOME FREEZING PCPN SO WILL
KEEP ADV UP SOUTH. DEW POINTS OVER THE MD/DE BORDER ARE IN THE LOWER
30S AND RAIN IS FALLING. GED IS REPORTING SOME FREEZING RAIN BUT
THEY MAY BE CHANGING TO ALL RAIN VERY SOON.

THE BIGGER PROB IS GOING TO BE FRI EVENING INTO EARLY SAT FROM THE
LEHIGH VALLEY NORTH INTO SOUTHERN POCONOS AND NORTHWEST NEW JERSEY.
LIGHT SNOW WILL OVERSPREAD THE HIGHER REACHES OF CFA AND WITH AREA
OF GOOD LIFT AND WARMING ALOFT THERE A GOOD CHANCE OF FREEZING RAIN
BEFORE CHANGING BACK TO SNOW. W/B ISSUING AN SPS FOR THE EVENT
BEGINNING LATE FRI AFTERNOON INTO SAT. SNOWFALL AMOUNTS COULD REACH
2 INCHES BUT THIS IS A TOUGH CALL WITH SLEET AND FREEZING RAIN
OCCURING AT TIMES.

NEXT ORGANIZED CHANCE OF OF PCPN WILL BE ALL RAIN FOR ENTIRE CFA
LATE MONDAY INTO TUESDAY WITH TEMPERATURES REACHING INTO THE 50S

ON THE MARINE SCA ARE IN EFFECT FOR THE ENTIRE COAST. MOST OF THE DE
BAY IS ICE COVERED EXCEPT THE CHANNEL AND BREAKWATERS AT LEWES.

.PHI...
DE...WINTER WX ADVY THROUGH ERY TNGT FOR DEZ002-003.
MD...WINTER WX ADVY THORUGH ERY TNGT FOR MDZ019-020.
NJ...WINTER WX ADVY THROUGH ERY TNGT FOR NJZ021-022-023.
PA...NONE.
MARINE...SCA FOR SEAS ANZ452>455.

EBERWINE
Hazardous weather outlook, Jan 30, 4:45 AM EST, 10 hours 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EST THU JAN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER A WINTER
WEATHER ADVISORY HAS BEEN ISSUED FOR PARTS OF NORTHEASTERN
MARYLAND...MOST OF DELAWARE...AND PARTS OF SOUTHERN NEW JERSEY FOR
SNOW ACCUMULATIONS OF 1 TO 2 INCHES AND SOME FREEZING RAIN THIS
AFTERNOON INTO EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...THOUGH A WEAK STORM
MAY BRING SNOW TO THE SOUTHERN POCONOS...THE LEHIGH VALLEY OF
PENNSYLVANIA...AND PORTIONS OF NORTHWEST NEW JERSEY FRIDAY NIGHT
INTO SATURDAY. ALSO...THIS STORM MAY BRING A WINTRY MIX TO
SOUTHEASTERN PENNSYLVANIA AND CENTRAL NEW JERSEY FRIDAY NIGHT INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Delaware Beaches / X E Sussex

When
January 30, 3:00 PM EST to 11:00 PM EST
Where
Delaware Beaches / X E Sussex forecast zone
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
January 30, 3:00 PM EST to 11:00 PM EST
Where
Inland Sussex forecast zone
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
January 30, 3:00 PM EST to 11:00 PM EST
Where
Kent forecast zone
Reported by
NEWSPAPER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342108, 5342790, 5342791.